Iowa, 2018

Tornadoes in Iowa, June 9, 2018

June 9, 2018 · NWS DMX · 2 events in 2 counties and zones

Severe storms developed in northern Iowa producing two tornadoes along with several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$700
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe storms developed in northern Iowa producing two tornadoes along with several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 11:38 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 11:38 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1238 PM CDT Sat Jun 9 2018

.SHORT TERM.../Today through Tonight/
Issued at 414 AM CDT Sat Jun 9 2018

Rest of This Morning...
Eyes will remain on the MCS nearing the Nebraska/Iowa border at
08z. Outflow boundary continues to surge ahead of the main
convection. Numerous reports of 60 to 70 mph winds as this line
rolled through central to eastern Nebraska. Mesoscale analysis
shows best instability towards the southeast... from southeastern
Nebraska into northwestern Missouri. Per SPC mesoanalysis, MLCAPE
values nearing 3000 J/KG in this region... relaxing to 2000 J/KG
from the Des Moines metro to Fort Dodge. Intuitively, would expect
the strongest parts of this line to want to surge southeastward,
towards Kansas City more so than surging eastward towards the Des
Moines metro...and this solution is verified by the CAMS output.
The northwestern segment of this MCS should continue to bow out
northeastward and may clip the western/northwestern tier of
counties in the DMX CWA. It does appear these storms should
continue to remain "uncapped", but instability does look to
deteriorate through 14z... which is climatologically favored.
Ultimately, the best parameters are southwest of the DMX CWA...
towards Kansas City, and instability should decrease as the line
makes it into Iowa. Thus, am expecting severe weather to miss the
DMX CWA.

Worth mentioning is the fact the 07z Sat HRRR is developing a wake
low behind this system. By around 13z, the HRRR places this wake low
in northeastern Nebraska, and by 15z, the wake low is progged to be
near Crawford county... and weakening. Will have to watch Nebraska
obs for the next few hours to see if this outcome pans out... good
news is we would have a few hours of "heads up" if it does occur, so
we should be able to adequately issue a SPS and/or High Wind Warning
with lead time.

This Afternoon/Evening Into Tonight...
First, will have to see how this morning's MCS evolves and
progress through Iowa during the morning hours. If outflow surges
through Iowa, atmosphere could be "gunked" over and maximum
instability would not be realized. Regardless, thunderstorms and
moderate to heavy rainfall potential exists over
eastern/northeastern Iowa especially. WPC has highlighted this
area with a Slight Risk. Abundant moisture across all of Iowa as
PWATs are in the 1.5 to 1.75 inch range... which is a solid +1 to
+2 std dev.. There are even a few pockets nearing 2 inches. Warm
cloud depths crush 4km. MUCAPE values are expected to push 1500 to
2500 J/KG throughout this time period. There is very strong low-
level moisture flux converge, that is well-phased with a swath of
310k isentropic adiabatic ascent. In terms of evolution, CAMs peg
winds veering from the west parallel with the boundary, and
support a southern push through Iowa, including the Des Moines
metro, sometime Sunday evening. Timing is still touchy, with the
NAM family being fast outliers. The HRRR family would push this
line through the DSM metro around 01-04z Sun. Damaging winds and
large hail would be the primary threats. Interestingly, BUFKIT
shows a very impressive, "sickle-shaped" hodograph with this
system, so will have to activate tornado potential. LCL heights
should be near to under 1000m.

Moderate to heavy rainfall potential exists in northeastern Iowa
through midnight or so tonight. Obviously this portion of the state
is reaching the point of where it cannot handle much more rain. Have
held off on issuing and flood/flash flood watch products, opting to
defer to the incoming shift as they should have a better handle on
QPF.

.LONG TERM.../Sunday through Friday/
Issued at 357 AM CDT Sat Jun 9 2018

The active weather pattern is expected to persist through Monday
night before high pressure arrives Tuesday and brings a couple of
quiet days to the state. Easterly flow from the area of high
pressure across the Great Lakes will help keep a boundary across
Iowa until Monday night when a cold front passes through the state.
This will keep the instability axis across Iowa as well. The
instability combined with a few more short waves yet to pass through
will lead to additional rounds of thunderstorms. Any storms will
carry an attendant severe weather threat though the best combination
of instability and shear arrives on Monday. In addition. PWAT values
of 1.75 to 2 inches will be common through Monday night along with
warm cloud depths around 13 kft. Therefore, the heavy rain threat
will persist as well. In addition to some flash flooding potent,
will need to continue to monitor the Shell Rock and Cedar River
basins as heavy rainfall has just occurred in that region and
streams will already be running high.

Sunday should be mostly dry though will be dependent on a potential
overnight MCS evolution. A few storms could bubble in vicinity of
the surface boundary though better chances should arrive Sunday
night as better forcing arrives. Temperatures on Sunday remain a bit
tricky with potential cloud debris lingering along with uncertainty
regarding the extent of the easterly flow from the Great Lakes high
pressure. The current forecast temperature range across Iowa may not
be enough yet. Temperatures could range from the 70s northeast to
low to mid 90s southwest.

As alluded to earlier, the best chance for widespread precipitation
arrives mid to late Monday afternoon and into the overnight as the
surface boundary and upper level short wave arrive. Storms will have
the potential for large hail and damaging winds given the strong
instability, good DCAPE and high 0-3 km theta-e differences.  An
attendant heavy rain threat will remain.

Tuesday and Wednesday will be mostly quiet and pleasant as high
pressure moves into the state and the upper flow becomes zonal. The
flow will transition back to ridging then southwest by the end of
the week and this will bring a return to more active weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1233 PM CDT Sat Jun 9 2018

Main aviation concern will be thunderstorms this afternoon and
evening. Based on the latest convective allowing models, best
chance of thunderstorms will be at KMCW/KALO late this afternoon
and evening with less chances in central Iowa. Expecting southeast
surface flow late in the period with vfr conditions.

&&

.HYDROLOGY...
Issued at 357 AM CDT Sat Jun 9 2018

As mentioned in the Long Term Section, the Winnebago, Shell Rock
and Cedar River basins all had heavy rainfall over portions of
basins in the past 24 hours. Potential remains for another round
or two of heavy rainfall. With streams already running high,
additional rainfall would likely cause additional flooding. One
location to watch now is Greene along the Shell Rock as it sits
below the Winnebago and Shell Rock confluence. Iowa Flood Center
Gage near Marble Rock shows that the stream height has now
exceeded the early May high water levels. Additional rises will
likely continue into this morning. Obviously any additional heavy
rainfall would have impacts on the community. The Shell Rock below
Greene does tend to attenuate before reaching Clarksville and also
has Flood Creek entering just southeast of Packard. Part of Flood
Creek's Basin was impacted by heavy rain in Floyd county so still
some uncertainty how much water is coming down stream there.
Another heavy rain event across the upper Shell Rock could have
big impacts. For now the Cedar Basin is will be reliant on another
round of heavy rain or two before impacts occur outside of
agricultural flooding. Will be collaboration with the NCRFC today
and addition will consider the need for a conference call with
local Emergency Managers.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 5 PM CDT this afternoon through late
tonight for IAZ007-017-027-028-039.

&&

SHORT TERM...Kotenberg
LONG TERM...Donavon
AVIATION...Johnson
HYDROLOGY...Donavon
Hazardous weather outlook, Jun 9, 3:41 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
441 AM CDT Sat Jun 9 2018

IAZ004>007-015-016-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-100945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
441 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to perhaps severe storms along with locally heavy rainfall
will be possible from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ017-100945-
Cerro Gordo-
441 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An Areal Flood Warning is in effect for much of the county with a
River Flood Warning for the Winnebago River at Mason City. Please
refer to our website at weather.gov/desmoines for further
details.

Strong to perhaps severe storms along with locally heavy rainfall
will be possible from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ027-028-039-100945-
Butler-Bremer-Black Hawk-
441 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Expect rises along the Shell Rock and Cedar River basins along
with some flooding in the Greene area. Additional heavy rainfall
could lead to increased flooding along these streams.

Strong to perhaps severe storms along with locally heavy rainfall
will be possible from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

In the hours before

Special weather statement, Jun 9, 10:46 AM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1146 AM CDT SAT JUN 9 2018

IAZ007-091745-
Worth IA-
1146 AM CDT SAT JUN 9 2018

...Heavy Rain and Hail in Far Northern Iowa...

At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm
near Manly, or 8 miles north of Mason City, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northwood, Manly, Kensett, Grafton, Hanlontown, Bolan and Northwood
Municipal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4326 9302 4326 9341 4350 9344 4350 9303
TIME...MOT...LOC 1645Z 206DEG 17KT 4327 9326

Podrazik
Local storm report, Jun 9, 1:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FUNNEL CLOUD     2 WNW THOMPSON          43.38N 93.81W
06/09/2018                   WINNEBAGO          IA   PUBLIC

            ALONG HWY 9 BETWEEN BUFFALO CENTER AND
            THOMPSON.

&&

AK
Local storm report, Jun 9, 1:36 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FUNNEL CLOUD     4 S SCARVILLE           43.41N 93.63W
06/09/2018                   WINNEBAGO          IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

AK
Local storm report, Jun 9, 2:05 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 NNW LELAND            43.36N 93.65W
06/09/2018  E2.50 INCH       WINNEBAGO          IA   TRAINED SPOTTER

&&

AK

The radar

The Minneapolis radar (KMPX), 172 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Winnebago

When
June 9, 2:07 PM CST to 2:13 PM CST
Where
Winnebago County, 1.97 mi S of Leland to 2.13 mi E of Forest City
Rating
EF1
Path length
2.75 mi
Path width
80 yd
Property damage
$15,000
Crop damage
$500
Reported by
Storm Chaser
Coordinates
43.302, -93.630

A weak tornado developed northeast of Forest City staying in rural areas. The tornado was captured on video from several different angles. While the condensation funnel did not extend to the ground for much of its path, video clear shows debris and dust being picked up by the surface circulation. The tornado snapped power transmission poles along with damage to crops as it remained over agricultural land for the duration of its path.

Tornado, Cerro Gordo

When
June 9, 2:36 PM CST to 2:38 PM CST
Where
Cerro Gordo County, 5.31 mi N of Clear Lake Lake to 4.88 mi NNE of Clear Lake Lake
Rating
EF0
Path length
1.18 mi
Path width
30 yd
Crop damage
$200
Reported by
Storm Chaser
Coordinates
43.226, -93.414

Brief weak tornado formed south of Fertile and moved slowly southeast. Tornado remained in open agricultural land with damage only to crops. Captured on video by storm chasers.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755912, 755913.